New Mexico, 2008

Flash Flooding and Hail in New Mexico, August 4, 2008

August 4, 2008 · NWS ABQ · 10 events in 4 counties and zones

A southerly flow of moist, unstable air poured into New Mexico, causing |a few reports of flash flooding and large hail around the towns of Albuquerque and Bernalillo, and in the Jemez mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A southerly flow of moist, unstable air poured into New Mexico, causing |a few reports of flash flooding and large hail around the towns of Albuquerque and Bernalillo, and in the Jemez mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 4, 1:57 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 4, 1:57 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT MON AUG 4 2008

.DISCUSSION...
20Z SFC ANALYSIS SHOWS TWO SURFACE TROUGHS OVER NM...ONE OVER THE
EASTERN PLAINS AND THE OTHER OVER THE WEST CENTRAL MTNS. WATER
VAPOR LOOP SHOWS AN UPPER WAVE OVER CENTRAL NM MOVING SLOWLY NORTH.
VISIBLE SATELLITE LOOP SHOWS AN IMPRESSIVE MCV OVER EASTERN SOCORRO/
WESTERN LINCOLN COUNTIES SLIDING NORTH WITH CONVECTION FIRING IN
THE VICINITY OF THIS FEATURE. ELSEWHERE...NUMEROUS STORMS HAVE
FIRED OVER THE HIGHER TERRAIN AND ARE MOVING LITTLE THUS THE HEAVY
RAINFALL THREAT CONTINUES.

FOR TONIGHT...EXPECT SCATTERED TO NUMEROUS STORMS WITHIN THE SFC
TROUGH AXES THROUGH AT LEAST 06Z OVER THE NORTHERN MTNS/ESTANCIA
VALLEY AND CONTINENTAL DIVIDE. OUTFLOW BOUNDARIES WILL BE THE MAIN
FORCING MECHANISM FOR THE RIO GRANDE VALLEY AGAIN THIS EVENING...
INCLUDING STORM MOTIONS FROM THE SSE OFF THE MANZANO/SANDIA MTNS.
700MB/500MB TEMPS ARE 1 TO 3 DEGREES WARMER THAN SUNDAY WITH HIGHER
PWATS THEREFORE OUTFLOWS MAY NOT BE AS EFFICIENT IN THE VALLEY
TONIGHT.

THE AXIS OF BEST MOISTURE CONVERGENCE SHIFTS TO THE NORTHWEST ACROSS
THE STATE TUESDAY. 500MB TEMPS CONTINUE TO WARM TO AROUND -3C OVER
THE CENTRAL AND SE PLAINS TO LIMIT CONVECTION IN THESE AREAS. ALL
EYES THEN TURN TO LOW/MID LEVEL MOISTURE ADVECTION FROM TROPICAL
STORM EDOUARD DRIFTING WESTWARD TOWARD TX. SUBSIDENCE AHEAD OF THIS
SYSTEM WILL LIKELY SHUT OFF CONVECTION IN ALL BUT THE NW CORNER
WEDNESDAY. EXTENDED MODEL GUIDANCE WASHES OUT MOST OF EDOUARD
BEFORE REACHING NEW MEXICO...RESULTING IN MOSTLY A BOOST TO OUR
MONSOONAL CIRCULATION. THE MOST INTERESTING PERIOD WILL BE THURSDAY
NIGHT INTO SATURDAY AS A FRONT MOVES SW INTO THE E PLAINS OF NM.
THIS WILL LIKELY AID IN WIDESPREAD STORM DEVELOPMENT ACROSS THE
CENTRAL AND EASTERN PORTIONS OF THE STATE...WITH A HEAVY QPF EVENT
POSSIBLE OVER THE NORTHEAST HIGHLANDS/CENTRAL MTN CHAIN.

GUYER

&&

.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE OVER ALL BUT THE
FAR EASTERN PLAINS THROUGH AT LEAST MIDNIGHT.  LOCALIZED IFR CIGS
AND VSBYS ARE POSSIBLE IN THE STRONGEST STORMS ALONG WITH WIND GUSTS
TO 35 KNOTS.  LINGERING SHOWERS AND ISOLATED MVFR CIGS MAY OCCUR
OVERNIGHT INTO TUESDAY MORNING BEFORE THUNDERSTORMS DEVELOP AGAIN
EARLY TUESDAY AFTERNOON.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z...KD

&&

.FIRE WEATHER...
A MOIST SOUTH OR SOUTHEAST FLOW WILL CONTINUE THROUGH THE WEEK.
THIS WILL RESULT IN HIGHER HUMIDITIES ON AVERAGE AND DAILY ROUNDS OF
THUNDERSTORMS CAPABLE OF PRODUCING WETTING RAINS...PRIMARILY THE
NORTHWEST TWO THIRDS OF THE AREA. KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  67  94  66  92 /  40  30  50  20
GALLUP..........................  59  86  57  87 /  40  40  40  20
GRANTS..........................  52  86  52  86 /  40  30  20  10
GLENWOOD........................  60  89  62  88 /  20  50  10  20
CHAMA...........................  44  81  46  80 /  40  60  60  30
LOS ALAMOS......................  61  82  60  81 /  40  30  20  20
RED RIVER.......................  42  76  44  74 /  60  70  50  30
TAOS............................  54  84  53  84 /  40  40  30  20
SANTA FE........................  58  86  57  87 /  60  30  30  20
SANTA FE AIRPORT................  60  89  59  89 /  50  30  20  20
ESPANOLA........................  58  91  58  91 /  40  20  20  20
ALBUQUERQUE HEIGHTS.............  67  91  68  92 /  40  20  20  10
ALBUQUERQUE VALLEY..............  65  92  66  94 /  40  20  20  10
ALBUQUERQUE FOOTHILLS...........  65  88  66  89 /  50  20  20  10
ALBUQUERQUE WEST MESA...........  67  91  67  92 /  40  20  20  10
SOCORRO.........................  67  93  65  95 /  20  20  10  10
SANDIA PARK/CEDAR CREST.........  56  82  54  80 /  60  30  30  10
MORIARTY/ESTANCIA...............  57  82  55  85 /  50  20  20  10
CARRIZOZO.......................  62  88  61  87 /  20  10  10  10
RUIDOSO.........................  55  82  56  81 /  30  20  10  10
RATON...........................  56  88  54  87 /  30  30  40  20
LAS VEGAS.......................  56  85  56  85 /  40  20  20  10
ROY.............................  64  87  61  88 /  30  10  10  10
CLAYTON.........................  66  94  65  90 /  20  20  20  10
SANTA ROSA......................  65  93  64  92 /  10  10  10   5
TUCUMCARI.......................  71  98  70  96 /  10  10  10   5
FORT SUMNER.....................  69  97  68  94 /   5   0  10   5
CLOVIS..........................  68  95  68  93 /   5   0   5  10
PORTALES........................  69  96  69  94 /   0   0   5  10
ROSWELL.........................  70  98  69  96 /   5   0   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER/19
Hazardous weather outlook, Aug 4, 9:23 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1023 AM MDT MON AUG 4 2008

NMZ001>021-026-051200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
1023 AM MDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS PARTS
OF CENTRAL AND WESTERN NEW MEXICO THIS AFTERNOON AND EVENING. HEAVY
RAINFALL MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING...IS POSSIBLE
BOTH TUESDAY THROUGH SUNDAY ACROSS PORTIONS OF NORTHERN AND CENTRAL
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE TO REPORT FLOODING. SPOTTERS ARE ALSO ENCOURAGED
TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

GUYER

In the hours before

Special weather statement, Aug 4, 1:19 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
219 PM MDT MON AUG 4 2008

NMZ017-042115-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
219 PM MDT MON AUG 4 2008

...STRONG THUNDERSTORMS MOVING OVER LINCOLN COUNTY...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH
...HAIL UP TO QUARTER INCH IN DIAMETER...AND FREQUENT CLOUD TO
GROUND LIGHTNING NEAR FORT STANTON AND EAST OF WHITE OAKS. MOVEMENT
WAS NORTH...NORTHEAST AT 10 MPH.

HOURLY RAINFALL RATES WITH THE STRONGER STORMS WILL RANGE BETWEEN 1
TO 1.25 INCHES AND PRODUCE HIGHER FLOWS WITHIN ARROYOS AND DITCHES.
ESPECIALLY IN URBAN SETTINGS.

ANOTHER STRONG STORM WILL MOVE OUT OF OTERO COUNTY AND AFFECT THE
RUIDOSO AREA BETWEEN 250 TO 330 PM.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ALTO...ANGUS...BONITO
LAKE...CAPITAN...ENCINOSO..GLENCOE AND JICARILLA.

50
Special weather statement, Aug 4, 3:05 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
405 PM MDT MON AUG 4 2008

NMZ009-010-042245-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
405 PM MDT MON AUG 4 2008

...STRONG THUNDERSTORM AFFECTING PORTIONS OF THE MANZANO MOUNTAINS...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HEAVY RAIN WEST AND NORTHWEST OF TAJIQUE. MOVEMENT WAS NORTH/NORTHWEST
AT 5 MPH. DUE TO THE SLOW MOVING NATURE TO THE STORMS...HOURLY
RAINFALL AMOUNTS WILL RANGE BETWEEN 1 TO 1.5 INCHES. THIS WILL ENHANCE
WATER FLOWS IN NORMALLY DRY DITCHES AND ARROYOS. HEAVY RAIN WILL ALSO
AFFECT PORTIONS OF THE BIG SPRING WILDFIRE AREA. ESPECIALLY THE NORTH
END OF THE FIRE SCAR WHICH IMPACTS THE TAJIQUE...TORREON LOOP ROAD.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
VALENCIA COUNTY AND RURAL WEST CENTRAL TORRANCE COUNTY.

50

The radar

The Albuquerque radar (KABX), 27 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 hail. Local standard time, as filed.

Hail, Bernalillo

When
August 4, 4:10 PM MST
Where
Bernalillo County, 2.17 mi ENE of Albuquerque
Measured
1 in hail
Reported by
Public
Coordinates
35.088, -106.533

Flash Flood, Bernalillo

When
August 4, 4:13 PM MST to 5:30 PM MST
Where
Bernalillo County, 2.1 mi ENE of Albuquerque to 2.24 mi ENE of Albuquerque
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
35.088, -106.534

Water flowed so high at the intersection of Eubank and Lomas that when a transit bus opened its doors, water poured into the bus.

Flash Flood, Bernalillo

When
August 4, 4:20 PM MST to 5:30 PM MST
Where
Bernalillo County, 3.01 mi E of Albuquerque to 3.29 mi E of Albuquerque
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
35.078, -106.517

A HAM operator reported street flooding on Interstate 40 at the Juan Tabo exit. All traffic on both sides of Interstate blocked from getting through until flood waters receded.

Hail, Bernalillo

When
August 4, 4:20 PM MST
Where
Bernalillo County, 2.13 mi ENE of Albuquerque
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.089, -106.534

Flash Flood, Sandoval

When
August 4, 5:25 PM MST to 6:00 PM MST
Where
Sandoval County, 1.03 mi SSW of El Llanito to 1.08 mi SSW of El Llanito
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.316, -106.537

Several trailers on South Hill Road at U.S. route 550 had up to 1 foot of water inside, as well as up to 2 feet of mud.

Flash Flood, Los Alamos

When
August 4, 5:45 PM MST to 7:30 PM MST
Where
Los Alamos County, 1.77 mi WSW of White Rock to 3.1 mi SW of White Rock
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.817, -106.227

Boulders and several rock slides poured onto route 4 between White Rock and the Bandelier National Monument due to heavy rain.

Flash Flood, Santa Fe

When
August 4, 6:00 PM MST to 6:15 PM MST
Where
Santa Fe County, 3.59 mi ENE of (Saf)santa Fe Muni Airport to 3.57 mi ENE of (Saf)santa Fe Muni Airport
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.632, -106.018

Homeowners on Emblem road were stranded from their own due to high water levels around their house.

Flash Flood, Sandoval

When
August 4, 6:35 PM MST to 7:45 PM MST
Where
Sandoval County, 0.27 mi ENE of Jemez Pueblo to 0.43 mi ENE of Jemez Pueblo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.621, -106.725

A portion of route 4 at mile marker 10 was washed away by heavy rain.

Flash Flood, Sandoval

When
August 4, 6:35 PM MST to 9:00 PM MST
Where
Sandoval County, 8.87 mi NE of San Luis to 8.96 mi NE of San Luis
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.775, -106.943

Water and debris pouring onto U.S. route 550 at mile marker 48 near the Dragon Fly area.

Flash Flood, Sandoval

When
August 4, 7:35 PM MST to 9:00 PM MST
Where
Sandoval County, 0.41 mi SE of Jemez Pueblo to 1.07 mi ESE of Jemez Pueblo
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.616, -106.724

Homes flooded within the Jemez Pueblo along route 4.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110884, 110880, 110883, 110887, 110914, 110925, 110916, 110920, 110923, 110924.